- Malcolm McDonald, PhD, FRACP, FRCPA
Malcolm McDonald, PhD, FRACP, FRCPA
- Associate Professor
- School of Medicine and Dentistry, James Cook University
- Daniel J Sexton, MD
Daniel J Sexton, MD
- Editor-in-Chief — Infectious Diseases
- Section Editor — Bacterial Infections
- Professor of Medicine
- Duke University Medical Center
Clinicians are universally aware of the common occurrence of fever caused by drugs, although reliable data on incidence are not available. Fever can be the sole manifestation of an adverse drug reaction in 3 to 5 percent of cases [1,2]. The risk of developing drug fever increases with the number of drugs prescribed, especially in elderly patients. Individuals with active HIV infection also appear to have an increased susceptibility to drug reactions of all types, including fever [3-5].
The recognition of drug fever is clinically important. Failure to recognize the etiologic relationship between a drug and fever often has undesired consequences including extra testing, unnecessary therapy, and longer hospital stays.
For the purpose of this discussion, drug fever is defined as "a disorder characterized by fever coinciding with administration of a drug and disappearing after the discontinuation of the drug, when no other cause for the fever is evident after a careful physical examination and laboratory investigation" . Others have applied definitions such as "the febrile response to a drug without cutaneous manifestations" , but, in our view, such a definition is overly restrictive. Data on drug fever are largely derived from hundreds of single case reports and a few small series. There are no controlled trials on this subject, and reporting bias may significantly distort our view.
The mechanisms of drug fever are multiple and, in many cases, are poorly or incompletely understood. However, most authorities classify drug-related fevers into five broad categories [1,2,7-9].
- Roush MK, Nelson KM. Understanding drug-induced febrile reactions. Am Pharm 1993; NS33:39.
- Tabor PA. Drug-induced fever. Drug Intell Clin Pharm 1986; 20:413.
- Bayard PJ, Berger TG, Jacobson MA. Drug hypersensitivity reactions and human immunodeficiency virus disease. J Acquir Immune Defic Syndr 1992; 5:1237.
- Mijch AM, Hoy JF. Unexplained fever and drug reactions as clues to HIV infection. Med J Aust 1993; 158:188.
- Ryan C, Madalon M, Wortham DW, Graziano FM. Sulfa hypersensitivity in patients with HIV infection: onset, treatment, critical review of the literature. WMJ 1998; 97:23.
- Mackowiak PA, LeMaistre CF. Drug fever: a critical appraisal of conventional concepts. An analysis of 51 episodes in two Dallas hospitals and 97 episodes reported in the English literature. Ann Intern Med 1987; 106:728.
- Johnson DH, Cunha BA. Drug fever. Infect Dis Clin North Am 1996; 10:85.
- Hanson MA. Drug fever. Remember to consider it in diagnosis. Postgrad Med 1991; 89:167.
- Patel RA, Gallagher JC. Drug fever. Pharmacotherapy 2010; 30:57.
- Blanco R, Martínez-Taboada VM, González-Gay MA, et al. Acute febrile toxic reaction in patients with refractory rheumatoid arthritis who are receiving combined therapy with methotrexate and azathioprine. Arthritis Rheum 1996; 39:1016.
- Mackowiak PA. Drug fever: mechanisms, maxims and misconceptions. Am J Med Sci 1987; 294:275.
- Koopmans PP, van der Ven AJ, Vree TB, van der Meer JW. Pathogenesis of hypersensitivity reactions to drugs in patients with HIV infection: allergic or toxic? AIDS 1995; 9:217.
- Torres RA, Lin RY, Lee M, Barr MR. Zidovudine-induced leukocytoclastic vasculitis. Arch Intern Med 1992; 152:850.
- Chanock SJ, Luginbuhl LM, McIntosh K, Lipshultz SE. Life-threatening reaction to trimethoprim/sulfamethoxazole in pediatric human immunodeficiency virus infection. Pediatrics 1994; 93:519.
- Hughes DA, Vilar FJ, Ward CC, et al. Cost-effectiveness analysis of HLA B*5701 genotyping in preventing abacavir hypersensitivity. Pharmacogenetics 2004; 14:335.
- Pleasants RA, Walker TR, Samuelson WM. Allergic reactions to parenteral beta-lactam antibiotics in patients with cystic fibrosis. Chest 1994; 106:1124.
- Case records of the Massachusetts General Hospital. Weekly clinicopathological exercises. Case 26-1996. A seven-year-old boy with fever, lymphadenopathy, hepatosplenomegaly, and prominent eosinophilia. N Engl J Med 1996; 335:577.
- De Vriese AS, Philippe J, Van Renterghem DM, et al. Carbamazepine hypersensitivity syndrome: report of 4 cases and review of the literature. Medicine (Baltimore) 1995; 74:144.
- Vittorio CC, Muglia JJ. Anticonvulsant hypersensitivity syndrome. Arch Intern Med 1995; 155:2285.
- Gebauer K, Holgate C, Navaratnam A. Toxic pustuloderma. A drug induced pustulating glandular fever-like syndrome. Australas J Dermatol 1990; 31:89.
- Hosoda N, Sunaoshi W, Shirai H, et al. Anticarbamazepine antibody induced by carbamazepine in a patient with severe serum sickness. Arch Dis Child 1991; 66:722.
- Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994; 331:1272.
- Gennis MA, Vemuri R, Burns EA, et al. Familial occurrence of hypersensitivity to phenytoin. Am J Med 1991; 91:631.
- Elkayam O, Yaron M, Caspi D. Minocycline induced arthritis associated with fever, livedo reticularis, and pANCA. Ann Rheum Dis 1996; 55:769.
- MacNeil M, Haase DA, Tremaine R, Marrie TJ. Fever, lymphadenopathy, eosinophilia, lymphocytosis, hepatitis, and dermatitis: a severe adverse reaction to minocycline. J Am Acad Dermatol 1997; 36:347.
- Gorard DA. Late-onset drug fever associated with minocycline. Postgrad Med J 1990; 66:404.
- Sitbon O, Bidel N, Dussopt C, et al. Minocycline pneumonitis and eosinophilia. A report on eight patients. Arch Intern Med 1994; 154:1633.
- Arellano F, Sacristán JA. Allopurinol hypersensitivity syndrome: a review. Ann Pharmacother 1993; 27:337.
- Forni AL, Murray HW. Drug fever induced by heparin. Am J Med 1992; 92:107.
- Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol 2013; 68:693.e1.
- Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part II. Management and therapeutics. J Am Acad Dermatol 2013; 68:709.e1.
- Saper CB, Breder CD. The neurologic basis of fever. N Engl J Med 1994; 330:1880.
- Lee-Chiong TL Jr, Stitt JT. Disorders of temperature regulation. Compr Ther 1995; 21:697.
- Knudsen JF, Thambi LR, Kapcala LP, Racoosin JA. Oligohydrosis and fever in pediatric patients treated with zonisamide. Pediatr Neurol 2003; 28:184.
- Eyer F, Zilker T. Bench-to-bedside review: mechanisms and management of hyperthermia due to toxicity. Crit Care 2007; 11:236.
- Dar KJ, McBrien ME. MDMA induced hyperthermia: report of a fatality and review of current therapy. Intensive Care Med 1996; 22:995.
- Mills EM, Rusyniak DE, Sprague JE. The role of the sympathetic nervous system and uncoupling proteins in the thermogenesis induced by 3,4-methylenedioxymethamphetamine. J Mol Med (Berl) 2004; 82:787.
- Cunha BA. Vancomycin. Med Clin North Am 1995; 79:817.
- Beutler B, Munford RS. Tumor necrosis factor and the Jarisch-Herxheimer reaction. N Engl J Med 1996; 335:347.
- Fekade D, Knox K, Hussein K, et al. Prevention of Jarisch-Herxheimer reactions by treatment with antibodies against tumor necrosis factor alpha. N Engl J Med 1996; 335:311.
- Nimmo SM, Kennedy BW, Tullett WM, et al. Drug-induced hyperthermia. Anaesthesia 1993; 48:892.
- Heiman-Patterson TD. Neuroleptic malignant syndrome and malignant hyperthermia. Important issues for the medical consultant. Med Clin North Am 1993; 77:477.
- Caroff SN, Mann SC. Neuroleptic malignant syndrome. Med Clin North Am 1993; 77:185.
- Bristow MF, Kohen D. Neuroleptic malignant syndrome. Br J Hosp Med 1996; 55:517.
- Lowe CM, Grube RR, Scates AC. Characterization and clinical management of clozapine-induced fever. Ann Pharmacother 2007; 41:1700.
- Martin TG. Serotonin syndrome. Ann Emerg Med 1996; 28:520.
- Mason PJ, Morris VA, Balcezak TJ. Serotonin syndrome. Presentation of 2 cases and review of the literature. Medicine (Baltimore) 2000; 79:201.
- Huang V, Gortney JS. Risk of serotonin syndrome with concomitant administration of linezolid and serotonin agonists. Pharmacotherapy 2006; 26:1784.
- Lawrence KR, Adra M, Gillman PK. Serotonin toxicity associated with the use of linezolid: a review of postmarketing data. Clin Infect Dis 2006; 42:1578.
- Hearing SD, Playfor S, Bentley SJ. High fever induced by sulphasalazine. BMJ 1995; 311:1204.
- Fever associated with hypersensitivity
- - Associations with specific agents
- Other antimicrobial agents
- - DRESS syndrome
- Fever due to altered thermoregulation
- Fever associated with drug administration
- Fever as an extension of the pharmacologic effect of a drug
- - Jarisch-Herxheimer reaction
- Fever due to an idiosyncratic reaction
- - Malignant hyperthermia
- - Neuroleptic malignant syndrome
- - Serotonin syndrome
- - Glucose-6-phosphate dehydrogenase deficiency
- Uncoupling oxidative phosphorylation
- GENERAL CLINICAL ISSUES
- Presence of rash
- Fever patterns
- Laboratory investigations
- Cessation of the drug(s)